Mississippi, 2017

Hail in Mississippi, February 27, 2017

February 27, 2017 · NWS MOB · 1 event in 1 county or zone

A severe storm produced large hail in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe storm produced large hail in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 27, 11:57 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Feb 27, 11:57 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1157 AM CST Mon Feb 27 2017

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...A surface boundary and attendant showers currently
extending from roughly Hattiesburg to Greenville will continue to
sag southeast through the afternoon. Ahead of this boundary,
southerly winds and small breaks in cloud cover are resulting in
afternoon temps in the mid and upper 70's. North of the boundary,
northerly winds and stratiform showers are keeping temperatures
generally in the 50's. Have thus updated the current forecast
package to accurately reflect this sharp divide in temperatures
and the progression of this boundary through the afternoon. Also,
have decided to bump up the risk for rip currents from low to
moderate for all area beaches through the remainder of today,
given the persistent 10-15 knot onshore flow (despite weak swells
and increasing tides). /49

&&

.AVIATION...
18Z issuance...
Primarily MVFR Conditions for the first half of the period due to
low ceilings and southward propagating moderate rain from the
north. These showers should linger into the evening afterwhich
dewpoint depressions will begin to drop. This will setup LIFR
conditions near and after midnight as widespread advection fog
will settle in over the area. 17/DJ
&&

.PREV DISCUSSION... /issued 717 AM CST Mon Feb 27 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
27/12Z issuance...VFR conditions this morning, becoming MVFR by
this afternoon as scattered to numerous showers and thunderstorms
develop and move east across the region. by 28/00z, possible IFR
in storms, then IFR to LIFR overnight with lingering showers and
developing low ceilings (around 400 feet) and patchy fog (down to
around 1/2 mile in some locations). Surface winds generally south
to southeast around 10 to 15 knots, but higher gusts this
afternoon (especially around thunderstorms). 12/DS

PREV DISCUSSION... /issued 443 AM CST Mon Feb 27 2017/

NEAR TERM /Now Through Monday night/...General surface high pressure
ridging in from the east expected today and tonight, resulting in
southeasterly low level flow advecting increased Gulf moisture
into the region with PWATS increasing to around 1.4 inches by late
this afternoon. Shortwave energy in the southwesterly flow aloft,
currently noted in Water Vapor Imagery over eastern Texas is
progged to move east across our area this afternoon and early
evening, providing enough lift to result in scattered to numerous
showers and thunderstorms this afternoon continuing into the early
evening hours, before becoming less numerous overnight. Low level
850 mb jet is not expected to be particularly strong today,
generally on the order of about 25 knots over our area. Thus,
severe wind threat with the storms today is minimal, although a
few storms could produce gusty conditions. However, mid level
lapse rates are rather steep. 27/00Z soundings indicated 700-500mb
lapse rates of around 6 C/KM and high-res model data indicate
further steepening this afternoon, up to around 7 C/KM. This
combined with fact that WBZ heights are forecasted to be below
10,000 feet indicate possibility of large hail with stronger
storms. This will be especially true over western half of our
forecast area, generally west of a Mobile, Evergreen, Camden line.
As such, SPC has outlooked that area with a marginal risk of
severe weather today (primarily for this afternoon and early
evening). Daytime highs today ranging from near 70 over northern
portions of forecast area to mid 70s over southern areas just
inland from the coast. Lows tonight ranging from around 60 over
northern counties to mid 60s at the coast. 12/DS

SHORT TERM /Tuesday Through Wednesday night/...Will start the
short term with a long wave high level trof positioned over the
Rockies while a flat mid level ridge is situated from the Bahamas
to the southwest Gulf. A well established high level southwest
flow exists between these two pressure systems. Tuesday appears we
will see a break in the weather activity with the best dynamics
for organized storms becoming more focused from the Tennessee
River Valley to across northern/eastern Texas. Moving forward in
time, the southwest US upper trof ejects eastward out of the
Plains Tuesday night then across the Mid-Mississippi River Valley/Mid-
South region on Wednesday. Wind profiles begin to increase on
Wednesday in response to a cold front advancing southeast over
the lower Mississippi River Delta. Deep layer ascent also operates
on a narrow zone of deep layer moisture ahead of the front for
scattered storms to develop within a destabilizing environment
thru the day Wednesday. The potential exists for a slight risk of
severe storms Wednesday generally along and north of US Highway 84
where the better dynamics are positioned. A marginal risk
elsewhere. Main threat in severe storms will be damaging winds and
a possible tornado where the greatest instability sets up.

Unseasonably warm daytime temperatures forecast Tuesday and
Wednesday. Highs possibly approaching the lower half of the 80s on
Tuesday for much of the area north of I-10 with southerly flow
off the Gulf keeping beach temperatures more modified in the mid
70s. Similar highs for Wednesday. Tuesday night very mild with
lows in the mid 60s along with the potential of patchy late night
fog development. Frontal passage Wednesday night brings coolest
lows in the mid 40s southeastward across the interior northwest.
/10

LONG TERM /Thursday Through Sunday/...Front sweeps southeast of
the central Gulf coast on Thursday. High pressure then builds east
over the southern states and brings rain-free conditions to close
out the week. Temperatures cooler with daytime highs Thursday
thru Saturday in the mid 60s. Overnight lows in the upper 30s/lower
40s interior to mid to upper 40s beach areas. By Sunday, with
high pressure having moved to the east, a moderation in temperatures
set up along with the return of a chance of showers. /10

MARINE...Light to moderate onshore flow continues through Wednesday
as high pressure ridge continues over eastern Gulf and cold front
gradually approaches marine area from the west. A chance for showers
and isolated thunderstorms today, then a brief break on Tuesday with
chances increasing again Wednesday and Wednesday evening as the
front approaches and then moves east across the coastal waters. The
frontal passage will bring a strengthening offshore wind flow
Wednesday night through Thursday, gradually diminishing through late
Friday. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 27, 10:50 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Mobile AL
1050 AM CST Mon Feb 27 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-281700-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1050 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop across the area today, becoming less numerous tonight. A
few storms could become strong producing wind gusts of 40 mph,
dime size hail and heavy downpours this afternoon into early
evening.

There is a moderate risk of rip currents today along the Gulf
beaches of Alabama and Western Florida Panhandle.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An approaching cold front will bring another round of showers and
thunderstorms to the region Wednesday. A few of these storms may
become severe Wednesday afternoon and evening, mainly along and
north of a Hattiesburg, Mississippi to Luverne, Alabama line.
Damaging winds will be the primary hazard, though a brief tornado
will also be possible.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks may be
necessary on Wednesday.

GMZ630>635-650-655-670-675-281700-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1050 AM CST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will develop over
portions of the marine area today. A few storms could be strong
at times with locally higher wind gusts and locally higher seas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected to develop
Wednesday and Wednesday night ahead of an approaching cold front.
A moderate to strong north to northeast flow and building seas
will develop over the marine area following the passage of a cold
front Wednesday night through Friday. Conditions will likely
become hazardous for small craft.

In the hours before

Special weather statement, Feb 27, 1:50 PM CST, 2 hours before
Special Weather Statement
National Weather Service Mobile AL
150 PM CST MON FEB 27 2017

MSZ076-079-272015-
Greene MS-George MS-
150 PM CST MON FEB 27 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN GEORGE AND SOUTHERN GREENE COUNTIES UNTIL 215 PM CST...

At 149 PM CST, the strong thunderstorm was located 8 miles northwest
of Lucedale, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leakesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3110 8876 3120 8844 3097 8843 3093 8871
TIME...MOT...LOC 1949Z 256DEG 36KT 3104 8865

DJ17
Special weather statement, Feb 27, 3:09 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
309 PM CST MON FEB 27 2017

MSZ078-272200-
Stone MS-
309 PM CST MON FEB 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...STONE COUNTY UNTIL 400 PM CST...

At 308 PM CST, strong thunderstorms were located along a line
extending from 6 miles west of Wiggins to near McNeil, and moving
east at 20 mph.

Up to dime size hail and winds in excess of 30 mph will be possible
with these storms.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 3091 8934 3091 8889 3079 8888 3068 8908
      3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 2108Z 273DEG 18KT 3084 8925 3067 8956

Butts

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stone

When
February 27, 3:50 PM CST
Where
Stone County, 2 mi SSW of Perkinston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.753, -89.143

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682418.